Alert archive / Minnesota / Beach Hazards Statements in 2024

Beach Hazards Statement 9, NWS Duluth, MN

August 5, 2024Carlton County, Saint Louis County, Minnesota; Douglas County, Wisconsin

NWS Duluth, MN issued this beach hazards statement at Aug 5, 2024, 3:36 AM CDT for Carlton County, Saint Louis County, Minnesota; Douglas County, Wisconsin. It took effect at Aug 5, 2024, 10:00 AM CDT. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Aug 5, 2024, 3:36 AM CDT (08:36 UTC)
In effect from
Aug 5, 2024, 10:00 AM CDT
Expired
Aug 5, 2024, 9:00 PM CDT
In force
11 hr
Issued by
NWS Duluth, MN

Counties Carlton County, MN, Saint Louis County, MN, Douglas County, WI

The radar

The Duluth radar (KDLH), 11 km from the middle of the area, began a volume at 08:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 8.6 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2024-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2024-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -57 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1433 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
-57 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

209 
WHUS43 KDLH 050836
CFWDLH

Coastal Hazard Message
National Weather Service Duluth MN
336 AM CDT Mon Aug 5 2024

MNZ037-WIZ001-060200-
/O.NEW.KDLH.BH.S.0009.240805T1500Z-240806T0200Z/
Carlton and South St. Louis-Douglas-
336 AM CDT Mon Aug 5 2024

...BEACH HAZARDS STATEMENT IN EFFECT FROM 10 AM CDT THIS MORNING
THROUGH THIS EVENING...

* WHAT...Dangerous swimming conditions are expected along the 
  Lake Superior shoreline due to high wave action and strong rip 
  currents.

* WHERE...Minnesota Park Point and Wisconsin Point Beaches.

* WHEN...From 10 AM CDT this morning through this evening.

* IMPACTS...High wave action can make swimming difficult on days
  such as this. Incoming waves in rapid succession can tire even
  an experienced swimmer quickly. Rip currents can usher you away
  from land. To avoid being swept away, swim parallel to the shore
  to exit a rip current.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$

Melde

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this beach hazards statement went out at Aug 5, 3:28 AM CDT, 8 minutes earlier. Its key messages:

  • Moderate to potentially heavy rainfall today into this evening over southern portions of the Northland.
  • Cooler temperatures expected Thursday-Saturday. Highs 5-10F below normal.
  • Periodic chances for more showers/thunderstorms mid-late week.
Area forecast discussion, Aug 5, 3:28 AM CDT, 8 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
328 AM CDT Mon Aug 5 2024

.KEY MESSAGES...

- Moderate to potentially heavy rainfall today into this evening
  over southern portions of the Northland.

- Cooler temperatures expected Thursday-Saturday. Highs 5-10F
  below normal.

- Periodic chances for more showers/thunderstorms mid-late week.

&&

.DISCUSSION...
Issued at 327 AM CDT Mon Aug 5 2024

The forecast focus will be in the short term and revolve around
chances for moderate to heavy rain over southern portions of the
Northland. A few lighter showers were moving into Cass/Crow
Wing/Aitkin into Pine Counties early this morning in response
to some FGEN. PWAT values per the RAP were about 1.2 inches. A
shortwave aloft, surface low, strong FGEN, and PWAT values
rising to near 1.7 inches will all combine to cause showers to
expand in both coverage and intensity today, especially from the
Brainerd Lakes east into parts of northwest Wisconsin or
roughly the southern third of the Northland. Instability is not
very high over our area but the FGEN forcing will make up for
some of that. Most of the guidance, including the high res CAMS,
keep the highest rainfall just to the south of the Northland.
The NBM shows forecasts about a 30% chance for rainfall greater
than 1 inch from the Brainerd Lakes east through Siren, Hayward,
into Parks Falls and Phillips today into this evening. Chances
for 2" or greater are less than 10%. These values may be a bit
low given the forcing and or current forecast has values from
0.5-1" in the far south. We'll have to keep a close eye on where
the main FGEN band of precipitation sets up and adjust QPF as
needed. Soil moisture is rather low across much of the southern
portions of the Northland, less than 30%, which should help
mitigate issues if some heavier rainfall does occur.

Off lake winds are again expected today and they will be strongest
in the Twin Ports area. The wind and waves will create a high risk
for rip currents in the Twin Ports area and we will be issuing a
Beach Hazard Statement.

The rain will end later tonight as high pressure pushed in from the
west. Tuesday is expected to feature dry weather with mostly sunny
skies.

An upper low will drop south through Manitoba/Saskatchewan
Wednesday. The global models differ beyond Wednesday on how they
handle the upper low with the GFS sending it further south then east
through the region Thursday/Friday with the ECMWF holding it further
west and north. With either solution, there will be chances for
showers/thunderstorms mid-week then periodically beyond. We do
expect cooler temperatures, especially from Thursday through
Saturday where highs will be 5-10F below normal.

&&

.AVIATION /06Z TAFS THROUGH 06Z TUESDAY/...
Issued at 1227 PM CDT Mon Aug 5 2024

VFR conditions were occurring for most at the beginning of the
period with area radars showing showers from central Minnesota
northwest into North Dakota. These showers may impact KBRD early
in the period. The showers further north are expected to
diminish by the time they reach KDLH/KHIB in the early morning
hours.

An area of low pressure, strong FGEN, and a shortwave aloft will
cause showers and perhaps a few rumbles of thunder to increase
in coverage over southern portions of the Northland through the
day Monday. There is a question in how far north they will get
as they will be running into drier air. We kept VCSH at KDLH and
have showers as a predominant weather type at KBRD/KHYR. MVFR
and perhaps a brief dip to IFR will occur with the stronger
showers this afternoon. The forcing will shift south and east
Monday evening bringing an end to the showers. Future updates
may need to add some thunder to KBRD/KHYR but for now we left
out as CAPE is very low. However, the strong FGEN could be
enough to get some thunderstorms going.

Winds for most through the period will be at or less than 10
knots except for a few gusts. Winds will be a bit stronger at
KDLH.

&&

.MARINE /FOR NEAR SHORE WATERS OF WESTERN LAKE SUPERIOR/...
Issued at 327 AM CDT Mon Aug 5 2024

Easterly winds are expected today with them at or lower than 15
knots for most. The exception will be in the Twin Ports area where
they will be closer to 15 knots with higher gusts. Waves in the Twin
Ports will build to around 3 feet. The wind will diminish tonight to
10 knots or less then be onshore again Tuesday into Wednesday from 5
to 15 knots, a bit higher in the Twin Ports.

For the open water discussion, refer to the NWS Marquette Area
Forecast Discussion at weather.gov/mqt.

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
MN...Beach Hazards Statement from 10 AM CDT this morning through
     this evening for MNZ037.
WI...Beach Hazards Statement from 10 AM CDT this morning through
     this evening for WIZ001.
MARINE...None.

&&

DISCUSSION...Melde
AVIATION...Melde
MARINE...Melde
Hazardous weather outlook, Aug 4, 10:13 PM CDT, 5 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
1013 PM CDT Sun Aug 4 2024

MNZ037-WIZ001-060315-
Carlton/South St. Louis-Douglas-
1013 PM CDT Sun Aug 4 2024

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Strong northeast winds will increase the threat of rip currents
again on Monday for areas near the Twin Ports, including the
beaches of Duluth and Superior. A Beach Hazards Statement may be
needed.

A few thunderstorms are possible Wednesday into Thursday over
central and northern Minnesota.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotter activation will not be needed today or tonight.

MNZ010>012-018>021-025-026-033>036-038-WIZ002>004-006>009-060315-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Pine-Bayfield-Ashland-Iron-
Burnett-Washburn-Sawyer-Price-
1013 PM CDT Sun Aug 4 2024

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

A few thunderstorms are possible Wednesday into Thursday over
central and northern Minnesota.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotter activation will not be needed today or tonight.

LSZ121-140>148-150-060315-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
1013 PM CDT Sun Aug 4 2024

This Hazardous Weather Outlook is for portions of Lake Superior
and the Nearshore waters of western Lake Superior.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The probability for widespread hazardous weather is low.

Rothstein

More information may be obtained at the following web address:
http://www.weather.gov/duluth

Nearby

Beach Hazards Statements in Minnesota, 2024Beach Hazards Statements in Wisconsin, 2024Every beach hazards statement in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.